Vol. 7, No. 6, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Commuting involutions of Lie algebras, commuting varieties, and simple Jordan algebras

Dmitri I. Panyushev

Vol. 7 (2013), No. 6, 1505–1534
Abstract

Let σ1 and σ2 be commuting involutions of a connected reductive algebraic group G with g = Lie(G). Let

g = i,j=0,1g@ij

be the corresponding 2 × 2-grading. If {α,β,γ} = {01,10,11}, then [,] maps g@α × gβ into gγ, and the zero fiber of this bracket is called a σ-commuting variety. The commuting variety of g and commuting varieties related to one involution are particular cases of this construction. We develop a general theory of such varieties and point out some cases, when they have especially good properties. If GGσ1 is a Hermitian symmetric space of tube type, then one can find three conjugate pairwise commuting involutions σ1, σ2, and σ3 = σ1σ2. In this case, any σ-commuting variety is isomorphic to the commuting variety of the simple Jordan algebra associated with σ1. As an application, we show that if J is the Jordan algebra of symmetric matrices, then the product map J ×J J is equidimensional, while for all other simple Jordan algebras equidimensionality fails.

Keywords
semisimple Lie algebra, commuting variety, Cartan subspace, quaternionic decomposition, nilpotent orbit, Jordan algebra
Mathematical Subject Classification 2010
Primary: 14L30
Secondary: 17B08, 17B40, 17C20, 22E46
Milestones
Received: 19 September 2012
Accepted: 24 January 2013
Published: 19 September 2013
Authors
Dmitri I. Panyushev
Dobrushin Mathematics Laboratory
Institute for Information Transmission Problems
Russian Academy of Sciences
Bolshoy Karetny per. 19
Moscow, 127994
Russia